North Dakota, 2023

Damaging Winds in North Dakota, June 5, 2023

June 5, 2023 · NWS FGF · 2 events in 2 counties and zones

Thunderstorms in the Devils Lake Basin produced high wind gusts around 60 - 65 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms in the Devils Lake Basin produced high wind gusts around 60 - 65 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 2:11 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 5, 2:11 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
311 PM CDT Mon Jun 5 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 311 PM CDT Mon Jun 5 2023

Showers and thunderstorms are currently kicking off in areas that
received more sunshine today due to less cloud cover. There are
also some thunderstorms in far northern Minnesota associated with
an incoming backdoor cold front. Expecting these to remain sub-
severe, as CAPE is excellent but shear is non- existent. This
signals to more pulse nature thunderstorms (pulse up, and
collapse). Gusty winds should be the main threat when a storm
collapses, but some small hail (less than an inch in diameter)
can't be ruled out. Highs today will be a little lower due to
cloud cover, in the 80s and low 90s. Tonight, showers and
thunderstorms should lose a lot of their forcing and dissipate
until Tuesday.

Even though we are under a ridge, steep lapse rates and plenty of
instability and moisture create the chances for showers and
thunderstorms through mid-week. QPF amounts across the area will
vary, depending on location. These showers and thunderstorms are
scattered in nature, and unfortunately everyone won't get a
wetting rain. Under stronger storms, QPF amounts up to 0.5" are
possible, but confidence is low on location that these will form.

Under the stubborn omega block, our temperatures will be in the 80s
and low 90s on Tuesday as well. Rinse, and repeat.

.LONG TERM...(Wednesday through Monday)
Issued at 311 PM CDT Mon Jun 5 2023

The beginning of the long term is more of the same. Diurnally driven
showers and thunderstorms will become an expected part of the
afternoon for the remainder of the work week. Chances for QPF >
0.25" hovers around 20 - 30% for the next few days, with some spots
(likely under thunderstorms) seeing up to 40% probability, but these
are isolated.

Friday, a cold front will push its way through the area, pushing the
center of the omega block to our west. Guidance right now is
suggesting that rainfall will be like what we've seen with this
front, with amounts around 0.25 to 0.5 inches total. With this
front, we could get a break from the heat. Highs look to dip into
the 70s and low 80s for the weekend as winds shift northerly.

Guidance suggests another ridge will build into the area after this
brief period of cooler temperatures, into the next work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CDT Mon Jun 5 2023

Showers and thunderstorms expected Monday afternoon and evening.
All TAF sites have VCTS or VCSH in the afternoon hours as chances
for precipitation increase. Ceilings should remain in VFR
territory, with winds around 5 - 10 knots through the TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...AK
LONG TERM...AK
AVIATION...AK
Hazardous weather outlook, Jun 5, 4:09 AM CST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
509 AM CDT Mon Jun 5 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
509 AM CDT Mon Jun 5 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today into tonight. A few
strong to possibly severe storms are possible this afternoon into
the evening hours. Hail to one inch and 60 mph winds are the main
severe threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The active patter continues through much of the week, with
additional afternoon into evening thunderstorm chances Tuesday
through Friday. The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MJB

In the hours before

Local storm report, Jun 5, 1:33 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
233 PM CDT Mon Jun 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Tstm Wnd Dmg     2 W Casselton           46.91N 97.25W
06/02/2023                   Cass               ND   Newspaper

            Newspaper reporter relayed report of damage
            from thunderstorm wind gusts to power lines
            and barn structure 1.5 miles west of
            Casselton ND. Time estimated from radar.

&&

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 59 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Griggs

When
June 5, 2:55 PM CST to 3:00 PM CST
Where
Griggs County, Cooperstown Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.420, -98.100

Automated weather station at airport in Cooperstown, ND.

Thunderstorm Wind, Towner

When
June 5, 3:07 PM CST to 3:12 PM CST
Where
Towner County, 5.79 mi SSW of Rocklake
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.710, -99.300

NDAWN measurement from 6 south-southwest Rocklake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117669, 1117670.